Minnesota, 2014

Hail and Damaging Winds in Minnesota, September 20, 2014

September 20, 2014 · NWS MPX · 19 events in 11 counties and zones

During the morning of Saturday, September 20th, a complex of thunderstorms developed across eastern North Dakota, and moved southeast across west central Minnesota by the afternoon, and through most of southern Minnesota by the early evening. Embedded thunderstorms formed lines and caused severe wind gusts from west central, southeast to southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Saturday, September 20th, a complex of thunderstorms developed across eastern North Dakota, and moved southeast across west central Minnesota by the afternoon, and through most of southern Minnesota by the early evening. Embedded thunderstorms formed lines and caused severe wind gusts from west central, southeast to southeast Minnesota. Most of the gusts were between 40 and 55 mph, but a few gusted over 60 mph and caused wind damage. In addition, hail formed near Waseca, and dropped a considerable amount in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 1:55 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 20, 1:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT SEP 20 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 255 PM CDT SAT SEP 20 2014

SHORT TERM CONCERNS DEAL SQUARELY WITH THE SEVERE WEATHER THREAT
THROUGH EARLY THIS EVENING. A BROKEN LINE OF STORMS FORMED OVER
NODAK EARLIER TODAY AND HAS ORGANIZED SOMEWHAT AS IT PUSHED INTO
NORTHWEST WISCONSIN EARLY THIS AFTERNOON. NOT TOO MUCH SEVERE
WEATHER BEING REPORTED ATTM...MAINLY DUE TO THE OVERALL LACK OF
DESTABILIZATION. MLCAPE VALUES OF LESS THAN 500 J/KG ARE EXPECTED
TO CONTINUE THROUGHOUT THE EVENT. HOWEVER...STRONG FORCING WITH
THE MID LEVEL TROUGH AND VERY STRONG WINDS IN THE MID AND UPPER
LEVELS /60+ KT AT 500 MB AND 130+ KT AT 300 MB/...ACCOMPANIED BY
INVERTED V SOUNDINGS WILL BRING GOOD DOWNWARD MOMENTUM AND THUS A
THREAT FOR MAINLY DAMAGING WINDS. LACK OF INSTABILITY AND LOW
TOPPED CONVECTION WILL LIMIT ANY HAIL POSSIBILITY. THE LINE IS
MOVING EAST/SOUTHEAST AROUND 45 KT WHICH SHOULD REACH STC AROUND 5
PM AND MSP METRO BETWEEN 6 PM AND 7 PM. VERY HIGH TEMPORAL GRID
RESOLUTION AND CATEGORICAL POPS WERE INCLUDED WITH RELATIVELY
HIGH CONFIDENCE DUE TO VERY GOOD AGREEMENT AMONGST THE CONVECTIVE
ALLOWING MODELS. A GENERAL WEAKENING CAN BE EXPECTED AFTER SUNSET
AS THE LINE ENTERS WISCONSIN WHEN INSTABILITY BECOMES NIL.

WRAP AROUND SHOWERS MAY DROP SOUTH INTO ERN MN AND WRN WI LATE
THIS EVENING AND OVERNIGHT AS THE UPPER LOW PUSHES EAST. THESE
SHOWERS MAY LINGER INTO EARLY SUNDAY WITH THE CYCLONIC FLOW
CONTINUING...BUT SURFACE RIDGING SHOULD PROVIDE ENOUGH SUBSIDENCE
BY AFTERNOON TO LOWER THE THREAT WITH TIME.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 255 PM CDT SAT SEP 20 2014

NOT MUCH GOING ON IN THE LONG TERM IN TERMS OF SENSIBLE WEATHER...
BUT A MAJOR PATTERN SHIFT IS STILL ON TAP THAT WILL BRING MUCH
ABOVE NORMAL TEMPERATURES BY LATE NEXT WEEK. AS THE DIGGING TROUGH
FROM TONIGHT KICKS EAST...MID LEVEL RIDGING WILL BUILD INTO THE
GREAT LAKES AND UPPER MIDWEST EARLY NEXT WEEK. THE MID LEVEL RIDGE
WILL BE CENTERED OVER THE SOUTHERN ROCKIES AND WILL ALLOW THE CUT
OFF LOW OVER CALIFORNIA TO BE KICKED NORTHEAST INTO THE UPPER
MIDWEST BY MIDWEEK. NOT EXPECTING MUCH TO BE ACCOMPANIED WITH THIS
SYSTEM ASIDE FROM A LOW CHANCE OF SHOWERS AND THUNDERSTORMS AND
COOLER TEMPERATURES. THE THUNDER THREAT MAY BE OVERPLAYED A BIT
CONSIDERING POOR LAPSE RATES...WEAK FORCING...AND DRY BOUNDARY
LAYER AIR. DID NOT MAKE TOO MANY CHANGES TO THE PREVIOUS FORECAST.

MODELS DIVERGE A BIT BEYOND MIDWEEK WITH THE CANADIAN AND GFS
BUILDING THE RIDGE NORTH ACROSS THE ROCKIES WHILE A PIECE OF
ENERGY ROUNDING THIS RIDGE IS DETACHED FROM AN ACCELERATING
TROUGH OVER NORTHERN CANADA. THIS WAVE THEN MAKES AN ODD DIVE
SOUTH OR SOUTHWEST ACROSS THE PLAINS INTO A WEAKNESS IN THE RIDGE.
THE ECMWF SEEMS TO KEEP THE FEATURE ASSOCIATED WITH THE STRONGER
WESTERLIES ACROSS CANADA WHICH MAKES MOST SENSE. OTHERWISE...A
MASSIVE RIDGE IS EXPECTED TO ENCOMPASS ALL OF THE CENTRAL AND
EASTERN U.S. TO ROUND OFF THE END OF THE MONTH. SEVERAL MEMBERS OF
THE GFS ENSEMBLE...AS WELL AS THE OPERATIONAL ECMWF...CENTER AN
ANOMALOUS 591+ DM RIDGE OVER THE GREAT LAKES FRIDAY AND SATURDAY.
A SET UP LIKE THIS WOULD NORMALLY BRING THE UPPER MIDWEST A HEAT
WAVE...BUT IT IS RATHER DIFFICULT TO GET OPPRESSIVE HEAT IN LATE
SEPTEMBER. TEMPS WILL STILL RUN 10-20 DEGREES ABOVE AVERAGE AND A
FEW DAYS WITH HIGHS IN THE 80S APPEAR LIKELY IF THE CENTER OF THE
RIDGE DOES BUILD CLOSE BY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1157 AM CDT SAT SEP 20 2014

MAIN AVIATION CONCERN WILL BE LINE OF SHRA/TSRA EXPECTED TO DROP
SOUTHEAST THROUGH THE AREA FROM LATER THIS AFTERNOON INTO EARLY
EVENING. STORMS WILL BE MOVING VERY QUICKLY... AROUND 45 KT OR
SO... AND COULD PRODUCE SOME LOCALLY SEVERE WIND GUSTS THAT WILL
NEED TO BE MONITORED FOR TAF AMENDMENTS.

KMSP...OVERALL CONFIDENCE IS FAIRLY HIGH... ALTHOUGH CEILING AND
VISIBILITIES COULD CERTAINLY WIND UP LOWER THAN FORECAST DURING
ANY SHRA/TSRA. SOME UNCERTAINTY EXISTS WITH CHANCES FOR MVFR
CEILINGS LATER TONIGHT... SO THAT WILL NEED TO BE MONITORED.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS W 5-10 KTS.
TUE...VFR. WINDS SE 5-10 KTS.
WED...VFR... MVFR POSSIBLE WITH A CHANCE OF SHRA/TSRA. WINDS S
10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...
Hazardous weather outlook, Sep 20, 11:07 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT SAT SEP 20 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1207 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE SOUTHEAST
ACROSS CENTRAL AND SOUTHERN MINNESOTA LATER THIS AFTERNOON AND
INTO WESTERN WISCONSIN EARLY THIS EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE LARGEST THREAT WILL
BE DAMAGING WIND...WITH A SECONDARY THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 PM AND
8 PM.

BORGHOFF

In the hours before

Special weather statement, Sep 20, 1:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT SEP 20 2014

MNZ041-047-048-202015-
DOUGLAS-POPE-STEVENS-
214 PM CDT SAT SEP 20 2014

...THUNDERSTORMS MOVING INTO DOUGLAS...NORTHWEST POPE AND NORTHERN
STEVENS COUNTIES THROUGH 315 PM CDT...

AT 211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF FERGUS
FALLS TO 6 MILES SOUTHEAST OF CHARLESVILLE TO 16 MILES SOUTHWEST OF
WHEATON. THESE STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MELBY.
  FISH LAKE.
  MILLERVILLE.
  HOLMES CITY.
  LEAF VALLEY.
  MORRIS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4576 9625 4577 9577 4608 9579 4612 9576
      4611 9514 4570 9514 4550 9576 4556 9625
      4571 9627
TIME...MOT...LOC 1914Z 281DEG 38KT 4647 9607 4589 9612
          4568 9673
Special weather statement, Sep 20, 2:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT SAT SEP 20 2014

MNZ041>043-202115-
DOUGLAS-MORRISON-TODD-
319 PM CDT SAT SEP 20 2014

...STRONG LINE OF THUNDERSTORMS MOVING INTO EASTERN DOUGLAS...WESTERN
MORRISON AND TODD COUNTIES THROUGH 415 PM CDT...

AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WADENA TO
9 MILES SOUTHEAST OF PARKERS PRAIRIE TO 7 MILES SOUTHEAST OF
ALEXANDRIA. THESE STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HEWITT.
  LAKE OSAKIS.
  WEST UNION.
  LITTLE SAUK.
  PHILBROOK.
  MOTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4631 9455 4634 9443 4629 9433 4623 9438
      4617 9436 4616 9418 4582 9426 4582 9435
      4578 9428 4577 9428 4576 9542 4612 9528
      4612 9515 4637 9515 4638 9475
TIME...MOT...LOC 2019Z 289DEG 40KT 4655 9504 4608 9514
          4580 9525

The radar

The Minneapolis radar (KMPX), 167 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Swift

When
September 20, 2:20 PM CST
Where
Swift County, 2.38 mi NE of Benson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.340, -95.580

A 10 inch wide apple tree was uprooted. There were also several other reporting sites that had wind gusts over 50 mph.

Thunderstorm Wind, Kandiyohi

When
September 20, 3:05 PM CST
Where
Kandiyohi County, 4.55 mi NNW of Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.194, -94.821

A few trees were blown down near Diamond Lake.

Thunderstorm Wind, Kandiyohi

When
September 20, 3:15 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.140, -94.780

A large pear tree was uprooted.

Thunderstorm Wind, McLeod

When
September 20, 3:43 PM CST
Where
McLeod County, 1.62 mi WNW of Hutchinson
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.890, -94.400

A storm chaser measured a wind gust of 60 mph on his car anemometer west of Hutchinson.

Hail, McLeod

When
September 20, 3:44 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Thunderstorm Wind, McLeod

When
September 20, 3:45 PM CST to 3:48 PM CST
Where
McLeod County, 2.6 mi WNW of Hutchinson to 0.76 mi SE of Hutchinson Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.899, -94.416

Several large trees were snapped off or uprooted throughout the city of Hutchinson. There was also a measured wind gust of 54 mph at the Hutchinson Airport.

Thunderstorm Wind, Wright

When
September 20, 4:00 PM CST
Where
Wright County, 2.13 mi NNE of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -93.970

Numerous large tree limbs were blown off near Waverly.

Thunderstorm Wind, McLeod

When
September 20, 4:05 PM CST
Where
McLeod County, 0.49 mi E of Biscay
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.830, -94.270

A large tree branch was blown off in the town of Biscay.

Thunderstorm Wind, Nicollet

When
September 20, 4:18 PM CST to 4:20 PM CST
Where
Nicollet County, 2.08 mi SSE of St George to 2.95 mi SSE of St George
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.371, -94.516

Large trees were blown down across Highway 21 north of New Ulm.

Thunderstorm Wind, Brown

When
September 20, 4:18 PM CST to 4:20 PM CST
Where
Brown County, 0.83 mi NE of New Ulm Arpt to 3.09 mi SE of New Ulm
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.329, -94.489

Several large trees were blown down in the city of New Ulm.

Thunderstorm Wind, Carver

When
September 20, 4:20 PM CST
Where
Carver County, 1.47 mi NNE of Dahlgren
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.800, -93.690

A measured wind gust of 51 knots was reported south of Victoria. In addition, numerous large tree branches were blown down.

Thunderstorm Wind, Blue Earth

When
September 20, 4:34 PM CST
Where
Blue Earth County, 0.66 mi NNE of Cambria
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.239, -94.314

A roof was blown off and power lines were down in the town of Cambria.

Thunderstorm Wind, Blue Earth

When
September 20, 4:40 PM CST
Where
Blue Earth County, 1.38 mi S of Lake Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -94.220

Power lines were blown down in Lake Crystal.

Thunderstorm Wind, Waseca

When
September 20, 4:40 PM CST to 4:45 PM CST
Where
Waseca County, 1.23 mi WNW of Waseca to 1.24 mi SE of Waseca
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.087, -93.523

Nearly 100 trees were blown down in the city of Waseca. It was also accompanied by large hail. In addition, an outdoor tent was blown down trapping approximately 30-40 people underneath the tent.

Hail, Waseca

When
September 20, 4:45 PM CST to 4:46 PM CST
Where
Waseca County, Waseca
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.080, -93.500

Hail was piled up in town, with some areas up to 6 inches deep in the town of Waseca.

Thunderstorm Wind, Watonwan

When
September 20, 4:45 PM CST
Where
Watonwan County, Madelia to 0.55 mi ESE of Madelia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.050, -94.420

Numerous trees and large branches were blown down in the town of Madelia.

Thunderstorm Wind, Blue Earth

When
September 20, 4:50 PM CST to 4:55 PM CST
Where
Blue Earth County, 1.49 mi E of Mankato to 3.04 mi SE of Mankato
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.170, -93.990

Numerous trees were blown down around the city of Mankato. There was also a measured wind gust of 51 mph at the Mankato Airport.

Hail, Blue Earth

When
September 20, 4:50 PM CST
Where
Blue Earth County, 2.88 mi SSE of Mankato
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.131, -94.000

Hail, Steele

When
September 20, 4:55 PM CST to 5:15 PM CST
Where
Steele County, 2.34 mi SW of Meriden to 2.49 mi N of Steele Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.052, -93.407

There was a large swath of hail, mainly penny size or smaller, that moved from east of Waseca along the Steele, Waseca County line, southeast to near Blooming Prairie. There was damage to corn crops associated with the hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535696, 535848, 535698, 535701, 535699, 535704, 535705, 535706, 535707, 536137, 535711, 535715, 535716, 538383, 535717, 535721, 535722, 535835, 538387.